Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 27, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2015, 7:33 PM MDT for De Baca County, Quay County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2015, 7:33 PM MDT (01:33 UTC)
- Expired
- May 15, 2015, 8:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties De Baca County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 35 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:40 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 15, 5:40 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 540 PM MDT FRI MAY 15 2015 .AVIATION... 00Z TAF CYCLE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS WITH A GRADUAL DOWNTREND IN LIGHTNING ACTIVITY. TERMINALS MOST LIKELY TO BE IMPACTED BY THUNDERSTORMS THIS EVENING ARE KTCC AND KLVS. OTHERWISE...A MIXED BAG OF MVFR AND VFR CONDITIONS TO PERSIST OVERNIGHT. DETERIORATION IS FORECAST AT KFMN AND KGUP OVERNIGHT AS SHOWERS INCREASE WITH THE APPROACH OF A SHORTWAVE TROUGH FROM OVER ARIZONA. IFR CONDITIONS ARE POSSIBLE AT BOTH KFMN AND KGUP EARLY SATURDAY MORNING IN RAIN. IMPROVEMENT TO VFR IS FORECAST AT ALL TAF SITES SATURDAY...ALTHOUGH SHOWERS WILL CONTINUE. THE STRONGEST WINDS SATURDAY ARE FORECAST AT KLVS...KTCC AND KROW WHERE GUST TO BETWEEN 35-40KTS ARE POSSIBLE. MOUNTAIN OBSCURATIONS ARE HERE TO STAY WITH SOME IMPROVEMENT LATE SATURDAY. 11 && .PREV DISCUSSION...316 PM MDT FRI MAY 15 2015... .SYNOPSIS... LINEAR CONVECTIVE ACTIVITY WILL CONTINUE TO STREAM NORTHEAST ACROSS WESTERN AND CENTRAL NEW MEXICO TONIGHT...SPREADING INTO THE EASTERN PLAINS BY SATURDAY MORNING. COOLER AND WINDIER CONDITIONS ARE EXPECTED SATURDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS OVER MUCH OF THE WESTERN AND NORTHERN HIGH TERRAIN. DRIER AND WARMER CONDITIONS WILL RETURN...IF ONLY BRIEFLY...TO THE STATE SUNDAY AS AN UPPER LEVEL STORM SYSTEM FINALLY MOVES EAST OF THE STATE. THE NEXT UPPER LEVEL SYSTEM WILL BRING STORMS BACK TO NEW MEXICO THROUGH THE EARLY PORTIONS OF NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS AND FAR SOUTHEAST PLAINS MONDAY...MUCH OF CENTRAL AND EASTERN NEW MEXICO TUESDAY...AND DISSIPATING ACROSS THE FAR EASTERN PLAINS WEDNESDAY MORNING. DAYTIME HIGHS WILL REMAIN AT OR BELOW NORMAL THROUGHOUT THIS PERIOD. && .DISCUSSION... SATELLITE IMAGERY STILL SHOWS THE UPPER LEVEL LOW CENTER OVER EASTERN NEVADA THIS AFTERNOON...BUT LOBES OF ENERGY IN ITS SOUTHEAST QUADRANT HAVE INITIATED CONVECTION FARTHER SOUTH THAN MODELS DEPICTED. THANKS TO COOLER TEMPERATURES ALOFT AND LOW LCL HEIGHTS...MANY OF THE STRONGER STORMS WILL CONTINUE TO PRODUCE GUSTY WINDS AND SMALL HAIL. STORMS WILL BECOME MORE SHOWERY IN NATURE TONIGHT...ABOUT THE TIME WHEN HIGHER TERRAIN LOCATIONS START TO SEE SNOW. THE FGZ 12Z SOUNDING SHOWED -4 DEGREE C TEMPS AT 700 MB...AND THIS COLDER AIR MASS WILL ADVECT OVER NEW MEXICO TONIGHT AND DROP SNOW LEVELS GENERALLY BETWEEN 7500 AND 8000 FEET OVERNIGHT. HOWEVER...IT IS POSSIBLE THAT LOCALES AS LOW AS 6500 FEET SEE SOME WET SNOW WITH NO ACCUMULATION. MAIN IMPACT FROM SNOWFALL REMAINS OVER THE NORTHWEST MOUNTAINS NEAR CHAMA WITH 4 TO 6 INCHES POSSIBLE ABOVE 9000 FT...AND AMOUNTS APPROACHING 8 INCHES AT MOUNTAIN TOPS. THE OTHER CONCERN TONIGHT WILL AN INCOMING 40 TO 50 KT MID LEVEL JET THAT COULD PRODUCE STRONG WINDS ACROSS THE NORTHERN SACRAMENTO MOUNTAINS...PARTICULARLY NEAR SIERRA BLANCA AIRPORT. WIND ADVISORY MAY NEED TO BE EXTENDED TO ACCOUNT FOR THIS...BUT WILL LET EVENING CREW GET LAST LOOK AT WIND PROGRESSION. THE UPPER LEVEL LOW WILL LIFT ENE SATURDAY...MOVING ITS CENTER NEAR EASTERN CO. ONE LAST LOBE OF ENERGY WILL KEEP STORM ACTIVITY GOING ACROSS WESTERN AND CENTRAL NEW MEXICO...BUT DRY AIR WORKING IN FROM THE WEST WILL QUICKLY CUT OFF CONVECTION AFTER SUNSET. THE COMBINATION OF WELL BELOW NORMAL TEMPERATURES AND STRONGER WINDS SATURDAY WILL YIELD SOME BITTER MID MAY APPARENT TEMPERATURES...ESPECIALLY ALONG AND WEST OF THE CENTRAL MOUNTAINS. OVERNIGHT LOWS SATURDAY WILL LIKELY BE COLDEST OF THE WEEK WITH SOME FREEZING TEMPERATURES POSSIBLE THANKS TO MORE EFFICIENT RADIATIONAL COOLING. WEAK RIDGING IN BETWEEN SYSTEMS WILL PROVIDE NM A BRIEF BREAK SUNDAY WITH DRIER AND WARMER CONDITIONS. A BACKDOOR COLD FRONT IS STILL SET TO ENTER FAR NE NM LATE SUNDAY INTO MONDAY...BUT TIMING IS SLIGHTLY SLOWER THAN PREVIOUSLY FORECASTED. THIS WILL DELAY CONVECTIVE ACTIVE FOR MONDAY AND LIMIT IT PRIMARILY TO THE NORTHERN MOUNTAINS. AS THE NEXT STORM SYSTEM APPROACHES FROM THE WEST AND SURFACE RETURN FLOW STRENGTHENS...MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL DEVELOP LATE MONDAY INTO TUESDAY. THIS WILL YIELD ANOTHER ROUND OF POTENTIALLY HEAVY RAINS FOR THE EASTERN PLAINS TUESDAY BEFORE DRY AIR STUNTS THE MOISTURE EAST OF THE STATE BY WEDNESDAY. AT THIS POINT...MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE UPPER LEVEL LOW WILL REMAIN FAIRLY STATIONARY OVER THE NM/CA BORDER AND KEEP DRIER SW FLOW ALOFT OVER NM. HOWEVER...THE ECMWF IS MORE BULLISH ON SURFACE RETURN FLOW ALLOWING THE MOISTURE TO HOLD BETTER IN THE EASTERN PLAINS THAN THE GFS. FAVORED THE DRIER GFS SOLUTION...BUT KEPT POPS HIGH ENOUGH TO KEEP THE ECMWF SOLUTION A PLAYER. && .FIRE WEATHER... WETTING RAIN/SNOW EVENT ONGOING AND WILL LAST INTO SATURDAY. SNOW LEVELS WILL LOWER TONIGHT INTO SATURDAY MORNING. GUSTY WINDS WILL REMAIN THE NEXT COUPLE OF DAYS AS SOUTHERLY FLOW TODAY TURNS INTO A MORE WESTERLY FLOW ON SATURDAY. TEMPERATURES WILL BE BELOW NORMAL WITH LOW HAINES VALUES. HUMIDITY WILL ALSO BE UNSEASONABLY HIGH AS WELL. WETTING MOISTURE IS MOST LIKELY ACROSS WESTERN AND CENTRAL AREAS DURING THIS TIME PERIOD. MODELS CONTINUE TO SHOW DRIER WEATHER FOR SUNDAY. TEMPERATURES WILL WARM BUT REMAIN 5 TO 15 DEGREES BELOW NORMAL DURING THE AFTERNOON. A FEW AFTERNOON BREEZES ARE EXPECTED ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS BUT NOT NEARLY AS STRONG COMPARED TO TODAY AND SATURDAY. MODELS REMAIN IN CONSENSUS WITH PUSHING AN INITIAL BACK DOOR COLD FRONT INTO THE FORECAST AREA SUNDAY NIGHT AND THEN DEVELOPING A MOIST SOUTHEAST RETURN FLOW MONDAY INTO MONDAY NIGHT. THIS WILL SET THE STAGE FOR ANOTHER ROUND OF WETTING SHOWERS/STORMS FAVORING CENTRAL/EASTERN AREAS ON TUESDAY. THE WESTERN HIGHLANDS ARE EXPECTED TO BE DRIER. IF THE MOISTURE PUSHES FURTHER TO THE WEST THEN A MIX OF WET/DRY STORMS WILL BE POSSIBLE ALONG THE CONTINENTAL DIVIDE ON TUESDAY. TUESDAY WOULD BE THE BIGGER PRECIPITATION DAY. A BRIEF DOWN DAY IN TERMS OF CONVECTION/PRECIPITATION IS ANTICIPATED FOR MIDWEEK. BASED ON THE TROUGH POSITION...BROAD AND MODERATE SOUTHWEST FLOW WOULD BE OVER THE AREA. THUS VENTILATION WOULDNT BE AN ISSUE AT ALL. THE DRYLINE COULD EVENTUALLY BACK OR RETROGRADE WEST LATE WEEK AS THE NEXT PACIFIC TROUGH APPROACHES FROM THE WEST. THERE MOST LIKELY WILL BE A BATTLE BETWEEN A DYNAMIC DRY SLOT ALOFT AND THE MUCH HIGHER SURFACE MOISTURE FOUND ALONG THE DRYLINE. EITHER WAY...EXPECT THE SURFACE WIND FLOW TO INCREASE AND EVENTUALLY BRING ADDITIONAL PRECIPITATION CHANCES TO THE AREA. CANT RULE OUT SOME LOCALIZED STRONG WIND/LOW RH AREAS ACROSS THE WESTERN OR CENTRAL PORTION OF THE AREA DURING THIS PERIOD BUT THIS WILL DEPEND ON THE EVOLUTION AND PROGRESSION OF THE UPPER PACIFIC LOW. EITHER WAY...CRITICAL CONDITIONS WOULD BE FLEETING AND WOULD MOST LIKELY GIVE WAY TO COOLER TEMPERATURES AND HIGHER HUMIDITY. HIGHER CONFIDENCE THAT PRECIPITATION CHANCES WOULD INCREASE DURING THIS PERIOD. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ508-515-520>533. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM MDT SATURDAY FOR THE FOLLOWING ZONES...NMZ510. && 52
Hazardous weather outlook, May 15, 5:48 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT FRI MAY 15 2015 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT FRI MAY 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A VERY ACTIVE PATTERN CAN BE EXPECTED THROUGH TONIGHT...PARTICULARLY WESTERN AND NORTHERN AREAS. A FEW STRONG IF NOT SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS PARTS OF THE EASTERN PLAINS THIS AFTERNOON AND INTO TONIGHT. OUTSIDE THUNDERSTORMS... STRONG AND GUSTY SOUTHERLY WINDS UP TO 50 MPH WILL BUFFET PARTS OF SOUTHWEST...CENTRAL AND NORTHEAST NEW MEXICO THIS AFTERNOON AND EARLY EVENING. MEANWHILE...SEVERAL INCHES OF SNOW CAN BE EXPECTED ABOVE 8000 FEET TONIGHT ACROSS THE NORTHERN MOUNTAINS WITH PERHAPS AS MUCH AS 6 TO 8 INCHES IN THE HIGHER MOUNTAINS NEAR CHAMA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE SHOWER AND THUNDERSTORM PATTERN WILL EXTENDED INTO SATURDAY...THOUGH CONCERNS FOR STRONG TO SEVERE STORMS WILL BE GREATLY DIMINISHED. A BRIEF BREAK ON SUNDAY WILL BE SHORT-LIVED. THE NEXT ROUND OF PRECIPITATION WILL DEVELOP LATER MONDAY THROUGH TUESDAY. THIS EVENT EARLY NEXT WEEK SHOULD LOCALLY DELIVER HEAVY RAINFALL AND POTENTIAL FOR A FEW SEVERE STORMS ACROSS THE EAST THAT COULD RESULT IN AT LEAST LOCALIZED FLOODING CONCERNS PARTICULARLY THE EAST CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 41
In the hours before
Special weather statement, May 15, 5:35 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 535 PM MDT FRI MAY 15 2015 NMZ524>526-539-160000- EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-UPPER TULAROSA VALLEY- 535 PM MDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY THROUGH 600 PM MDT... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES SOUTH OF CARRIZOZO...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. COPIOUS AMOUNTS OF SMALL HAIL MAY ACCUMULATE ON ROADS...CREATING SLICK AND TREACHEROUS DRIVING CONDITIONS. AREAS AFFECTED BY THIS STORM INCLUDE...CARRIZOZO...NOGAL...WHITE OAKS...ENCINOSO...JICARILLA AND ANCHO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3409 10576 3380 10525 3340 10591 3351 10609 TIME...MOT...LOC 2334Z 217DEG 45KT 3358 10589 SHOEMAKE
Special weather statement, May 15, 7:12 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 712 PM MDT FRI MAY 15 2015 NMZ537-160145- DE BACA COUNTY- 712 PM MDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY THROUGH 745 PM MDT... AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF RAMON...OR ABOUT 32 MILES SOUTHWEST OF FORT SUMNER...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...YESO. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3461 10447 3431 10427 3415 10480 3433 10486 TIME...MOT...LOC 0112Z 230DEG 34KT 3429 10469 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:12 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| May 15, 8:11 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| May 15, 9:27 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 48 min |
| May 15, 9:30 PM MDT | Special Weather Statement | ABQ | Roosevelt | 30 min |
| May 15, 10:01 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| May 16, 3:50 AM MDT | Wind Advisory | ABQ | 17 hr | |
| May 16, 11:54 AM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| May 16, 1:36 PM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| May 16, 1:43 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| May 16, 1:56 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 49 min |
| May 16, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 40 min |
| May 16, 4:57 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| May 16, 5:07 PM MDT | Special Weather Statement | ABQ | Sandoval | 23 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.